Questions and Answers about Breastfeeding in a Chemical Emergency
The following questions and answers provide important information about breastfeeding in a chemical emergency incident from a clinical perspective. For general information about chemical emergencies, see CDC’s Chemical Emergencies website; clinicians may find more information at the HHS website on Chemical Hazards Emergency Medical Management (CHEMM).
If a person who is breastfeeding is exposed to mustard gas or any nerve agents (GA, GB, GD and VX) and develops any symptoms consistent with exposure, they should immediately stop breastfeeding until symptoms have resolved and they are cleared by a physician to resume breastfeeding. While there is not enough information to suggest a safe level of these agents in breast milk, there is published evidence that organophosphate chemicals, of which nerve agents are structurally related, may be secreted in breast milk. There is no direct published scientific literature on whether sulfur mustard can be secreted in breast milk, but other similar vesicant agents, including nitrogen mustard (in the form of the FDA approved medication mechlorethamine) and lewisite, have been identified as potentially hazardous during breastfeeding. Situational-specific factors, such as the availability of other sources of nutrition for the infant, should be included in that discussion.
No. Breastfeeding may still be unsafe even after antidote treatment for nerve agents, lewisite, and cyanide. If antidotes are given, breastfeeding should only be restarted after being cleared by a physician.
For nerve agents, the antidotes available, including atropine, oximes (including pralidoxime or 2-PAM), and benzodiazepines, do not directly neutralize the nerve agent chemical. Atropine and benzodiazepines treat symptoms caused by nerve agent toxicity, but do not directly interact with or neutralize the nerve agent. Oximes such as pralidoxime help regenerate the protein enzyme targeted by nerve agents (called “cholinesterase”), but do not interact with nerve agents that have not yet bound a cholinesterase molecule.
An antidote is available for lewisite: Dimercaprol, also known as “British Anti Lewisite.” Dimercaprol is a type of chemical called a “chelator” that binds heavy metals to allow for their excretion from the body. In lewisite poisoning, dimercaprol binds the arsenic in lewisite; however, if arsenic is still present in the lactating mother’s body, it can be secreted into breastmilk and could be harmful to the infant.
Two types of antidotes are available for cyanide poisoning. The first is hydroxocobalamin, also known as “provitamin B12”, “B12a”, or “Cyanokit”; it functions by combining with cyanide to form non-toxic cyanocobalamin (Vitamin B12). The manufacturer of Cyanokit states that “breastfeeding is not recommended during treatment with Cyanokit,” though there do not appear to be any published cases related to breastfeeding after use of Cyanokit. A second line therapy, no longer available in the United States, is referred to as the Lilly Cyanide Antidote Kit and contains combinations of nitrites (amyl nitrite or sodium nitrite) and sodium thiosulfate. The nitrites help remove cyanide from the sites where it causes the most toxicity, while thiosulfate binds cyanide to help increase excretion as thiocyanate in urine. While there is some published evidence that chronic thiocyanate excretion in breast milk may cause harm by reducing the amount of iodine available to the infant, this is of less concern with short-term thiosulfate use as the amount and duration of thiocyanate generation is likely to be limited.
Because of very limited data on the quantitative secretion of chemical agents into breast milk, an exact time frame for how long breastfeeding should be avoided cannot be determined. A woman’s decision to resume breastfeeding should be made in discussion with her physician after she has recovered and been discharged from medical care. Situational-specific factors, such as the availability of other sources of nutrition for the infant, should be included in that discussion.
Breastfeeding Risk Summaries for Chemical Agents
- As little data are available on the risks of various chemical agents to the breastfeeding mother and infant, the following advice errs on the side of cautiously minimizing exposure to the infant. It is likely that more severe symptoms in the mother represent a higher risk of harm to the breastfed infant; however, it cannot be determined if an absence of symptoms after a mother is exposed to an identified or unidentified chemical agent means breastfeeding is safe.
- Breastfeeding women should follow the advice and recommendations of public health authorities regarding decontamination, use of personal protective equipment, avoidance of contaminated areas or food/water sources, and seeking medical evaluation in the event of exposure to chemical agents. Reducing exposure to chemical agents in the mother is the best way to avoid risk of harm to the infant.
- When available, breastfeeding mothers should consult with their personal physician, a medical toxicologist, or a medical provider familiar with their individual circumstances.
- When avoiding breastfeeding after a chemical agent exposure is recommended, mothers should still express milk by hand or by pump and discard of the milk to avoid developing mastitis or reduced milk production.
- If a mother is exposed to a chemical agent for which avoiding breastfeeding is recommended, but no other safe nutrition source (previously pumped milk, ready to feed formula, etc.) is available for the infant, then the benefit of resuming breastfeeding may outweigh the potential health risk of chemical agent exposure to the infant.
Vesicants, also known as “blister agents,” can cause severe skin and eye burns, as well as destroy blood cells and bone marrow through direct damage to DNA. There are several different vesicant agents, including sulfur mustard (also known as “mustard gas”), lewisite, nitrogen mustard, and phosgene oxime.
While there are no direct case reports describing the effects of vesicants on breastfeeding mothers, the available information suggests breastfeeding should be avoided by mothers who develop symptoms after vesicant exposure. A woman’s decision to resume breastfeeding should be made in discussion with her physician after she has recovered and been discharged from medical care.
Nerve agents are a class of chemicals that can temporarily or permanently deactivate important proteins in the human nervous system. These agents are called “organophosphates” to describe their chemical structure. Military nerve agents include sarin (GB), tabun (GA), soman (GD), and VX. Closely related chemicals that are less toxic to humans are used as pesticides in farming; these include malathion, parathion, chlorpyrifos, and many others.
Breastfeeding should be avoided by mothers exposed to military nerve agents or organophosphate pesticides, even if they have received antidotes. A woman’s decision to resume breastfeeding should be made in discussion with her physician after she has recovered and been discharged from medical care.
Irritant Gasses (Ammonia, Chlorine, Phosgene):
Irritant gasses are a class of poisonous chemicals that can directly injure the airways and lungs when inhaled, and also damage the eyes and exposed skin. Some of these substances include ammonia, chlorine gas, phosgene, and many other chemicals used in industrial manufacturing. The severity of injury depends on the concentration of the gas in the air and the duration of exposure.
Overall, it is unclear if breastfeeding by mothers exposed to irritant gasses is safe. The developmental and health benefits of breastfeeding should be considered along with any potential adverse effects on the breastfed child from irritant gas exposure. A woman’s decision to resume breastfeeding should be made in discussion with her physician after she has recovered and been discharged from medical care.
Riot Control Agents/Lacrimators:
Riot control agents, also known as “tear gas” or “lacrimators,” are a group of chemical gasses intended for use to disperse crowds or temporarily incapacitate individuals with a minimal risk of death or permanent injury.
It is unknown if any of the chemicals used as riot control agents could be absorbed into the body of a lactating mother and then pass into breast milk. Mothers exposed to riot control agents are advised to thoroughly decontaminate (remove clothes and wash their bodies well) before breastfeeding or expressing milk/pumping. Expressing milk by hand or by pump and discarding the breast milk is currently not thought to be necessary after exposure to riot control agents.
- Breastfeeding after Exposure to tear gas. U.S. Centers for Disease Control and Prevention. 2021. https://www.cdc.gov/breastfeeding/breastfeeding-special-circumstances/environmental-exposures/tear-gas.html. Accessed: April 7, 2022.
Blood Agents (Cyanide):
Blood agents, including hydrogen cyanide gas, are a class of chemicals that can cause death or serious injury by interrupting the body’s ability to use oxygen.
Mothers who require medications to treat cyanide poisoning should avoid breastfeeding at least until they are discharged from medical care and fully recovered. It is unclear if breastfeeding by mothers who are exposed to cyanide but do not require medical treatment is safe. A woman’s decision to resume breastfeeding should be made in discussion with her physician after she has recovered and been discharged from medical care.